WASHINGTON – Unquestionably, immunotherapy is revolutionizing the care of patients with various solid tumors and hematologic malignancies.
But it’s equally true that there’s no such thing as either a free lunch or a cancer therapy free of side effects, whether it’s increased risk for heart failure associated with anthracycline-based chemotherapy, or inflammatory conditions, arrhythmias, and thromboembolic events associated with immune checkpoint inhibitors, said R. Frank Cornell, MD, of Vanderbilt University Medical Center in Nashville, Tenn.
“Early awareness and intervention is critical for improved outcomes, and a multidisciplinary approach between oncology, cardiology, the clinic nurse, and other health care providers is critical in managing these patients with these complicated therapies,” he said at the American College of Cardiology’s Advancing the Cardiovascular Care of the Oncology Patient meeting.
Checkpoint inhibitors and the heart
Toxicities associated with immune checkpoint inhibitors such as the programmed death 1/ligand 1 (PD-1/PD-L1) inhibitors nivolumab (Opdivo) and pembrolizumab (Keytruda) and the cytotoxic T-lymphocyte antigen 4 antibody ipilimumab (Yervoy) tend to mimic autoimmune conditions, Dr. Cornell said.
Cardiovascular events associated with these agents, while uncommon, include myocarditis, pericarditis, arrhythmias, impaired ventricular function with heart failure, vasculitis, and venous thromboembolism, he said, citing an American Society of Clinical Oncology (ASCO) clinical practice guideline ().
Dr. Cornell described the case of a 63-year-old woman with disseminated metastatic melanoma who presented to the emergency department 10 days after starting on combination therapy with ipilimumab and nivolumab. She had developed shortness of breath, pleuritic chest pain, and a mild cough for 1 or 2 days.
Her cardiac laboratory markers had been normal at baseline, but were markedly elevated on presentation, and electrocardiograms showed complete heart block and subsequent ventricular tachycardia.
The patient was started on high-dose prednisone, but she died in hospital, and an autopsy showed that the cause of death was infiltration into the myocardium of CD3-positive and CD8-positive T lymphocytes.
“So how do we manage this? This is a good opportunity, I think, for further cardiology and oncology collaboration to develop more robust guidelines for what we can do to best prevent this,” Dr. Cornell said.
Patients started on the ipilimumab/nivolumab combination should be tested weekly for cardiac troponin, creatine kinase (CK) and CK-muscle/brain (CK-MB) weekly for the first 3-4 weeks of therapy. Therapy should be stopped if troponin levels continue to rise, and the patient should be started on high-dose steroids, he said.
The role of other anti-inflammatory agents such as infliximab (Remicade and biosimilars) is unclear and needs further study, he added.
Dr. Cornell cited a 2018 letter toby Javid J. Moslehi, MD, and colleagues from Vanderbilt describing an increase in reports of fatal myocarditis among patients treated with checkpoint inhibitors.
“We highlight the high mortality rate with severe immune checkpoint inhibitor–related myocarditis, which is more frequent with combination PD-1 and CTLA-4 blockade, but can also occur with monotherapy. Myocarditis was observed across immune checkpoint inhibitor regimens, although it remains too early to determine whether the incidence differs between use of anti-PD1 and anti-PD-L1 drugs. Furthermore, this condition occurs early on during therapy and across cancer types,” they wrote.
Most of the patients had no preexisting cardiovascular disease, and most were not taking medications for hypertension, cardiovascular disease, or diabetes.